Alert archive / California / Flash Flood Watches in 2012
Flash Flood Watch 10, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Aug 21, 2012, 9:07 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 21, 2012, 10:00 AM PDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2012, 9:07 AM PDT (16:07 UTC)
- In effect from
- Aug 21, 2012, 10:00 AM PDT
- Expired
- Aug 21, 2012, 8:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 4.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
900 WGUS66 KSGX 211607 AAA FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE SAN DIEGO CA 907 AM PDT TUE AUG 21 2012 ...FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS AND DESERTS OF SOUTHWEST CALIFORNIA FROM 10 AM PDT THIS MORNING THROUGH 8 PM PDT THIS EVENING... .THIS FLASH FLOOD WATCH TAKES THE PLACE OF THE FLOOD WATCH THAT WAS ISSUED AT 739 AM THIS MORNING...NO OTHER CHANGES WERE MADE. DISCUSSION FOLLOWS...INCREASE IN MOISTURE AND INSTABILITY DURING PAST 12 HOURS POINTS TO MODERATE TO HIGH FLASH FLOOD THREAT OVER MOUNTAINS AND DESERTS FROM LATE MORNING THROUGH THIS EVENING. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY CONTINUE OVERNIGHT...MAINLY OVER SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS. SHOULD THIS THREAT INCREASE...THE FLASH FLOOD WATCH WILL BE EXTENDED BEYOND 8 PM. CAZ055-056-058-060>062-220015- /O.CAN.KSGX.FA.A.0001.120821T1700Z-120822T0300Z/ /O.NEW.KSGX.FF.A.0010.120821T1700Z-120822T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 907 AM PDT TUE AUG 21 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM PDT THIS EVENING... ...FLOOD WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS. * UNTIL 8 PM PDT THIS EVENING * EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING AND OVERFLOWING OF NORMALLY DRY WASHES...CREEKS... SMALL STREAMS...AND LOW LYING AREAS. * IN ADDITION THERE IS A THREAT OF ROCK AND MUD SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && THE FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS BEEN CANCELLED. IT WAS ISSUED IN ERROR. THIS FLASH FLOOD WATCH TAKES ITS PLACE. $$ BALFOUR
1 follow-up statement
330 WGUS66 KSGX 220240 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 740 PM PDT TUE AUG 21 2012 ...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED... .ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TONIGHT AND CONTINUE INTO WEDNESDAY. HOWEVER...THE THREAT FOR FLASH FLOODING HAS GREATLY DIMINISHED. CAZ055-056-058-060>062-220345- /O.EXP.KSGX.FF.A.0010.000000T0000Z-120822T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 740 PM PDT TUE AUG 21 2012 ...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM PDT THIS EVENING... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA WILL EXPIRE AT 8 PM PDT THIS EVENING. THE THREAT FOR FLASH FLOODING HAS GREATLY DIMINISHED. A FEW STRONG TO SEVERE THUNDERSTORMS BROUGHT VERY HEAVY RAIN TO PARTS OF THE DESERT SLOPES IN SAN DIEGO AND RIVERSIDE COUNTY TODAY. SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AND INTO WEDNESDAY MORNING ARE EXPECTED TO BRING BRIEF HEAVY RAIN IN LOCALIZED AREAS. $$ TARDY
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 21, 8:10 AM PDT, 57 minutes earlier.
Area forecast discussion, Aug 21, 8:10 AM PDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
810 AM PDT TUE AUG 21 2012
UPDATED WWA SECTION...ROUTINE MID MORNING ISSUANCE WILL FOLLOW LATER
.SYNOPSIS...
A TROUGH OF LOW PRESSURE OFF THE CALIFORNIA COAST WILL MOVE SLOWLY
INLAND THROUGH THURSDAY. THIS WILL INTERACT WITH MONSOONAL MOISTURE
TO BRING SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS TO THE
MOUNTAINS AND DESERTS THROUGH WEDNESDAY. THERE IS ALSO A SLIGHT
CHANCE OF THUNDERSTORMS FOR THE SAN BERNARDINO COUNTY MOUNTAIN AND
DESERT AREAS LATE TONIGHT INTO WEDNESDAY MORNING AND AGAIN LATE
WEDNESDAY NIGHT. THE TROUGH OF LOW PRESSURE WILL BRING A GREATER
RETURN AND DEEPENING OF THE MARINE LAYER THROUGH THURSDAY FOR SLOW
COOLING WEST OF THE MOUNTAINS AND MORE LATE NIGHT AND EARLY MORNING
COASTAL LOW CLOUDS AND FOG. DRIER SOUTHWEST FLOW ALOFT WILL PREVAIL
FOR THURSDAY THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY THROUGH THURSDAY)...
MONDAY WAS ANOTHER RELATIVELY INACTIVE CONVECTIVE DAY WITH THE MAIN
ACTIVITY ONCE AGAIN FOCUSED OVER THE HIGHEST TERRAIN...MAINLY AROUND
BIG BEAR...WITH SOME LESSER ACTIVITY IN THE UPPER DESERTS AND THE
RIVERSIDE COUNTY MOUNTAINS.
MODELS ARE IN MUCH CLOSER AGREEMENT IN THE TIMING AND DETAILS OF A
TROUGH OF LOW PRESSURE OVER THE EASTERN PACIFIC THAT WILL CLOSE OFF
AS IT APPROACHES THE CALIFORNIA COAST...THEN MOVE SLOWLY INLAND
THROUGH CENTRAL AND SOUTHERN CALIFORNIA WEDNESDAY AND EARLY
THURSDAY.
THIS TROUGH OF LOW PRESSURE WILL INTERACT WITH MONSOONAL MOISTURE TO
GENERATE SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS TODAY
WITH GREATEST COVERAGE OVER THE MOUNTAINS AND UPPER DESERTS. SIMILAR
OR GREATER COVERAGE IS EXPECTED FOR WEDNESDAY AFTERNOON AND EARLY
EVENING WITH SOME ACTIVITY ALSO EXTENDING INTO PORTIONS OF THE LOWER
DESERTS. THERE IS A SMALL POSSIBILTY FOR NOCTURNAL CONVECTION LATE
TONIGHT INTO WEDNESDAY MORNING FOR PORTIONS OF CENTRAL AND SOUTHERN
CALIFORNIA IN THE DIFLUENT AREA EAST OF THE CENTER OF THE UPPER LOW.
FOR SOUTHWEST CALIFORNIA...THIS WOULD MOST LIKELY AFFECT THE SAN
BERNARDINO COUNTY MOUNTAIN AND DESERT AREAS IF IT OCCURS AT ALL.
THE 00Z ECWMF AND 06Z GFS ARE SIMILAR IN MOVING THE CENTER OF THE
UPPER LOW TO NEAR LAS VEGAS AT 18Z THURSDAY...LATE THURSDAY MORNING.
THIS IS FAST ENOUGH EASTWARD PROGRESS TO BRING ENOUGH DRYING TO
SOUTHERN CALIFORNIA TO KEEP MOST CONVECTION FOR THURSDAY CONFINED TO
AREAS OF THE EASTERN DESERTS OF SOUTHERN CALIFORNIA EASTWARD.
WITH THE APPROACH AND PASSAGE OF THE TROUGH...COASTAL STRATUS WILL
GRADUALLY INCREASE IN COVERAGE AND THE MARINE LAYER DEEPEN. COVERAGE
OVER THE SOUTHWEST CALIFORNIA COASTAL WATERS IS ONCE AGAIN QUITE
PATCHY EARLY THIS MORNING...BUT SLIGHTLY GREATER THAN 24 HOURS AGO.
WHILE SOME DEEPENING IS EXPECTED FOR TONIGHT INTO WEDNESDAY
MORNING...THE LINGERING INFLUENCE OF MONSOONAL MOISTURE WILL
PROBABLY KEEP THE COVERAGE STILL SOMEWHAT PATCHY AND EXTENDING NO
FARTHER INLAND THAN THE WESTERN VALLEYS. THE TROUGH PASSAGE
WEDNESDAY NIGHT WILL BRING GREATER DRYING ALOFT AND STRONGER ONSHORE
FLOW. THIS SHOULD BRING MORE EXTENSIVE COVERAGE AND GREATER
DEEPENING WITH STRATUS POSSIBLY EXTENDING INTO THE FAR INLAND
VALLEYS BY THURSDAY MORNING.
THE INCREASING MARINE INFLUENCE WILL BRING SLOW COOLING WEST OF THE
MOUNTAINS...BUT THE RELATIVELY WARM SEA SURFACE TEMPERATURES OVER
THE COASTAL WATERS SHOULD MUTE THE DEGREE OF COOLING SOMEWHAT
RELATIVE TO THE DEGREE OF COOLING THAT WOULD BE EXPECTED FROM A
SIMILAR TROUGH PASSAGE IN MAY OR JUNE.
&&
.LONG TERM (FRIDAY THROUGH MONDAY)...
NCEP HPC LEANS TOWARD THE ECMWF AND ECMWF ENSEMBLE MEAN THROUGH THE
PERIOD. THIS WOULD MAINTAIN A DRY SOUTHWEST FLOW PATTERN ACROSS
SOUTHERN CALIFORNIA WITH TEMPERATURES NEAR TO SLIGHTLY BELOW
SEASONAL AVERAGES. THE MARINE LAYER AND WEAK ONSHORE FLOW WILL
MAINTAIN AREAS OF LATE NIGHT AND EARLY MORNING LOW CLOUDS AND FOG
EXTENDING LOCALLY INLAND.
&&
.AVIATION...
COAST/VALLEYS...LOW CLOUDS ALONG THE COAST WILL BE PATCHY AT AROUND
1000 FEET ASL. CIGS WILL BE RANDOM AT COASTAL AIRPORTS BUT MOST
LIKELY BETWEEN 11-15Z. EXPECT MORE HOURS OF COVERAGE AT COASTAL
AIRPORTS LATE TONIGHT INTO WEDNESDAY MORNING ROUGHLY 06-15Z.
MOUNTAINS/DESERTS...AFTER 18Z TODAY CUMULUS WILL DEVELOP AND
GROW INTO CUMULONIMBUS WITH SCATTERED TSTMS OVER THE MOUNTAINS THIS
AFTERNOON 19Z-01Z. CLOUD TOPS 45-50KFT. SCATTERED DEBRIS CLOUDS AOA
12000 FEET THEREAFTER.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...UPDATED
CA...FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...17/BALFOUR
SHORT TERM WARNINGS...HARRISON
AVIATION/MARINE...MM/JJTHazardous weather outlook, Aug 21, 7:48 AM PDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 748 AM PDT TUE AUG 21 2012 CAZ055-056-058-060>062-220100- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 748 AM PDT TUE AUG 21 2012 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH HEAVY DOWNPOURS ARE POSSIBLE TODAY. THERE IS A SLIGHT CH ACNE THAT THUNDERSTORMS MAY CONTINUE OVERNIGHT...MAINLY ACROSS THE SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS. THE FLASH FLOOD POTENTIAL IS MODERATE TO HIGH. FLASH FLOODING IS POSSIBLE FROM LATE MORNING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE THROUGH LATE WEDNESDAY AFTERNOON. FOR THURSDAY THROUGH MONDAY...NO SIGNIFICANT WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS REQUESTED FOR SAN BERNARDINO COUNTY...RIVERSIDE COUNTY...AND SAN DIEGO COUNTY ACROSS THE MOUNTAINS AND DESERT AREAS. CAZ042-043-048-050-057-220100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- 748 AM PDT TUE AUG 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. THE FLASH FLOOD POTENTIAL IS LOW. HOWEVER BRIEF HEAVY DOWNPOURS ARE POSSIBLE AND MAY LEAD TO MINOR FLOODING OF LOW LYING URBAN AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY. FOR THURSDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED AT THIS TIME...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER. BALFOUR
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:39 AM PDT | Flood Watch | SGX | Riverside, San Bernardino, San Diego | 88 min |
| Aug 21, 1:50 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 40 min |
| Aug 21, 2:08 PM PDT | Flash Flood Warning | SGX | San Diego | 112 min |
| Aug 21, 2:47 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 28 min |
| Aug 21, 3:10 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 2 hr |
| Aug 21, 3:12 PM PDT | Areal Flood Advisory | SGX | San Diego | 2 hr |
| Aug 21, 3:15 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 35 min |
Nearby
Flash Flood Watches in California, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.